Thunderstorm Wind, Fremont
- When
- September 10, 9:10 PM MST to 9:20 PM MST
- Where
- Fremont County, 3 mi SW of Lander to 3 mi NE of Lander
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.799, -108.762
A thunderstorm developed over the Wind River Mountain and moved toward Lander, producing strong wind gusts. The highest wind gust reported was 78 mph in the higher elevations to the southwest of Lander.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A thunderstorm developed over the Wind River Mountain and moved toward Lander, producing strong wind gusts. The highest wind gust reported was 78 mph in the higher elevations to the southwest of Lander. The Lander airport had a maximum wind gust of 69 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 10, 7:00 PM MST, 2 hours 10 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Riverton WY 800 PM MDT Wed Sep 10 2025 .KEY MESSAGES... - Rain chances moving into southwestern Wyoming this evening, spreading north and east through the night. Rain chances continue for the day, Thursday. - Elevated fire weather conditions Thursday, with wind gusts up to 35 mph being the main threat. - Cooler Friday behind a cold front. Daily rain chances continue into the weekend, with late Friday through Saturday being the wettest period. && .UPDATE... Issued at 1228 PM MDT Wed Sep 10 2025 Main change to today's forecast with this update is precipitation chances. Have added some low chances (15 to 25 percent) across Natrona and Johnson Counties this afternoon, ending about 6pm MDT. Hi-res models are in fair agreement with these shower and storm chances, though differ in locations; some keep it southeast of Casper, while others have storms over Casper and north to Johnson County. Overnight rain chances are still likely, moving into southwest Wyoming starting this evening, continuing through the night. The main weather system pushes through the area Thursday, but mainly into Friday. Cooler temperatures and rain chances accompany it. For anyone that happens to be above about 11000 feet, you may catch a snowflake or two. Models are still keeping the main low north into Montana, which has rain chances reduced compared to previous runs yesterday, as well as temperatures very slightly warmer (as discussed in the full discussion below). Freezing temperatures (32F or less) are possible across the western basins and valleys starting Friday morning (15 to 40 percent chances), with increasing chances through the weekend, peaking Saturday night/Sunday morning (40 to 90 percent chances). && .DISCUSSION... Issued at 120 AM MDT Tue Sep 9 2025 Synopsis...An upper level low, currently over northern CA this morning, will be the main weather driver through the rest of the week. A portion of energy will round the base of this longwave trough later tonight into Thursday, reaching far western portions of the state by Thursday afternoon. This will lead to a secondary low to develop and stretch the trough as it moves over northern MT by Friday morning and the CA low weakens and fills as it moves over the Great Basin. This will result in an overall weakening of the system, with waves of showers and thunderstorms moving over the CWA Wednesday and Thursday. The MT low will become more dominant as it strengthens during the day Friday. This will lead to additional shortwaves over the Great Basin to move over the area Friday afternoon into Saturday morning. The chances for a widespread precipitation/wetting rain event have now gone down considerably. Discussion... The south-southwest flow pattern aloft will begin in earnest today, as the Cowboy State becomes squeezed between an upper level low over northern CA and a ridge axis over the Great Plains. A much drier airmass will move over much of the forecast area today, with a dryline in place along the Johnson/Campbell county line as this airmass meets Gulf moisture. This drier air will lead to elevated fire weather conditions, with humidity values ranging between 16 to 25% for most areas this afternoon. South to southwest winds, with gusts of 25 to 35 mph will develop by midday and highs in the 80s. Areas east of the Divide will be in the middle 80s to 90 degrees, making it an unseasonably warm day. Showers and thunderstorms will be isolated to widely scattered (10-20% chance) across much of the area, but areas along and north of a Kemmerer-to-Worland line will have the better chances. Wind gusts of 40 to 50 mph will be the main threat due to large dewpoint depressions, as all the instability will be east of the CWA (east side of the dryline). Additional showers and isolated storms will remain possible through the overnight hours, with southern portions and the Wind River Basin having the best chances. Isolated lightning and gusty outflow winds will be the main impacts. Similar conditions will return for Thursday, although it will not be as dry. Winds will be slightly stronger, with more locations gusting toward 35 mph. This will be due to a leeside trough developing over eastern WY, which in turn will tighten the sfc pressure gradient. Elevated fire weather conditions will be in place again, mainly due to the winds. RH values will be slightly higher in the 20-30% range. Afternoon highs east of the Divide will be in the 80s, with locations along the Bighorn and Powder Rivers in the upper 80s to near 90 degrees once again. Isolated showers will remain possible across the CWA through the rest of the morning, with increasing shower and thunderstorm activity over the western mountains and areas west of the Divide early in the afternoon. These showers and storms will move northward into the central basins through the afternoon and end and/or exit the area around 06Z Friday. Wind gusts up to 50 mph will be the main threat, with a low chance (10%) for brief heavy rain. This push will be from the shortwave rounding the base of the longwave trough and lead to the MT upper low. This shortwave will bring the cooler and drier conditions Friday. Any convection will be very isolated (less than 10%). Winds will generally be light (gusts less than 20 mph), except over the Wind Corridor where gusts of 25 to 30 mph will occur. Afternoon temperatures will also be 5 to 10 degrees cooler, with highs in the 60s to near 70 degrees west of the Divide and in the 70s to near 80 degrees east of the Divide. Showers and isolated thunderstorms will be possible Saturday afternoon and evening, as the trough moves over the region. Western and northern portions look to have the better chances for a wetting rain from this activity, but confidence remain low. Isolated showers and thunderstorms will be possible again Sunday, as the region remains generally unstable in the wake of the passing trough. Temperatures will be seasonal and winds relatively light. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 352 PM MDT Wed Sep 10 2025 We remain in a fairly active pattern over the next several days. This means scattered shower and thunderstorm chances for most terminals through the period. These chances and timing varies from terminal to terminal. CAMs are struggling to resolve specific details and timing, so timing has been handled in the TAFs as closely as possible, but have opted for VCSH and PROB30 groups for most terminals for lower confidence in timing of shower and thunderstorm chances. Initial convective development this afternoon has generally been focused across western WY. KCOD may continue to see impacts of this activity to start the period. Then, a secondary wave looks to move through this evening and overnight. Satellite and radar show these showers and storms initiating in northern Utah and spreading into far southwest WY to start the period. These will spread northeastward through the evening and overnight but the location of showers with this wave is uncertain. This wave also looks to be generally virga showers or even just mid-level clouds, especially as it approaches the Continental Divide, given little low- level moisture available. Wind is the other aviation concern during the period. Gusts 20 to 30kts to start the period, particularly at KRKS and KCPR will generally decrease towards sunset with mainly light winds prevailing through Thursday morning at all terminals. Gusty outflows will remain possible through the evening and overnight with the shower and thunderstorm activity. With an approaching low pressure system to the west, southerly gradient winds increase again Thursday late morning, most notably again at KCPR and KRKS. Gusts 20 to 30kts will again be common through the afternoon at those terminals. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on smoke, icing, and turbulence forecasts. && .RIW WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Wittmann DISCUSSION...LaVoie AVIATION...Hensley
Hazardous Weather Outlook National Weather Service Riverton WY 135 AM MDT Wed Sep 10 2025 WYZ001>020-022>030-111145- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin- Owl Creek and Bridger Mountains-Bighorn Mountains West- Bighorn Mountains Southeast-Northeast Johnson County- Southeast Johnson County-Teton and Gros Ventre Mountains- Jackson Hole-Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 135 AM MDT Wed Sep 10 2025 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Widespread elevated fire weather conditions are expected today, with wind gusts up to 35 mph being the bigger threat. Isolated to widely scattered (10-20% chance) showers and thunderstorms will be possible this afternoon and evening. Wind gusts of 40 to 50 mph will be the main threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday...Widespread elevated fire weather conditions expected again, with wind gusts up to 35 mph being the bigger threat and impacting more locations. Scattered (20-30% chance) showers and thunderstorms will be possible this afternoon and evening. Wind gusts of 40 to 50 mph will be the main threat, with a 10% chance for brief heavy rain. Saturday...Chances for showers and thunderstorms, mainly over western and northern portions. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Preliminary Local Storm Report
National Weather Service Riverton WY
810 PM MDT Wed Sep 10 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Tstm Wnd Gst 7 NE Buffalo 44.42N 106.59W
09/10/2025 M56 MPH Johnson WY Mesonet
Mesonet station DW9955 Buffalo.
&&Special Weather Statement
National Weather Service Riverton WY
1008 PM MDT Wed Sep 10 2025
WYZ017-018-110445-
Wind River Basin-Lander Foothills-
1008 PM MDT Wed Sep 10 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FREMONT COUNTY THROUGH
1045 PM MDT...
At 1008 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lander, moving northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Hudson around 1015 PM MDT.
Arapahoe around 1025 PM MDT.
Other locations in the path of this storm include southwestern
Riverton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4266 10865 4274 10871 4278 10873 4279 10879
4287 10890 4314 10861 4291 10822
TIME...MOT...LOC 0408Z 223DEG 36KT 4282 10873
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
DziewaltowskiThe Riverton/Lander radar (KRIW), 38 km away, was scanning. The volume nearest the first event began at 04:11 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, September 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294302.